Kansas, 2022

Hail and Damaging Winds in Kansas, April 27, 2022

April 27, 2022 · NWS DDC · 8 events in 5 counties and zones

With a marginal severe risk, strong to severe storms developed in northeastern New Mexico and southeastern Colorado and pushed into southwest Kansas during the late afternoon spreading east northeast into the evening hours. An upper level trough deepened a low near this region providing the lift for these elevated storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

With a marginal severe risk, strong to severe storms developed in northeastern New Mexico and southeastern Colorado and pushed into southwest Kansas during the late afternoon spreading east northeast into the evening hours. An upper level trough deepened a low near this region providing the lift for these elevated storms. Modest low level moisture with dewpoints in the 50s with ample enough instability to produce some hail and damaging wind reports before weakening after sunset as the inversion set back up capping the environment that was eroded with daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 2:44 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 27, 2:44 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
344 PM CDT Wed Apr 27 2022

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 305 PM CDT Wed Apr 27 2022

Key Messages...

Strong to severe thunderstorms are expected to develop in the next
1-3 hours this afternoon across portions of southwest KS. Current
thinking is thunderstorms will begin across far western KS and
adjacent eastern CO, spreading east and expanding in coverage with
time. Primary hazards include strong winds in the 60-70 mph range,
blowing dust, and hail. Tornado risk appears to be nearly zero.
Areas most likely to experience severe weather will be along and
south of U.S. Highway 50.

Technical Discussion...

Visible satellite imagery as of 2015Z depicts an area of agitated
cumulus extending from Morton County in far southwest KS westward
into southeastern CO as well as the far western OK panhandle and
far northeastern NM. As a weak upper level shortwave impulse, now
located over northern AZ as per water vapor satellite imagery,
continues to move east-northeast over the next few hours, ascent
ahead of this feature will erode convective inhibition such that
thunderstorm development will occur within the next few hours over
the higher terrain. The environment in which these storms develop
will consist of 500-1000 J/Kg of SBCAPE and 35-45 kts of 0-6km
shear. Initial thunderstorm development could support large hail,
however very weak low level shear (<10kts) and large dewpoint
depressions (between 30-40 degrees F) will force rapid upscale
growth into a forward-propagating mesoscale convective complex
(MCC), leading to a more damaging wind focused event. SPC
mesoanalysis and forecast soundings suggest DCAPE values will be in
the 1000-1500 J/Kg range over southwest KS, which would support
strong downdrafts capable of producing wind gusts of 70 mph, and
potentially slightly higher as the MCC rolls across our area. Severe
threat will continue into the overnight period, with the MCC finally
exiting our area before sunrise.

&&

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1130 AM CDT Wed Apr 27 2022

Midday satellite imagery at midday showed cirrus increasing,
ahead of a weak shortwave quickly approaching from northern
Arizona. Warm advection and moist advection will continue through
this afternoon, with dewpoints continuing to climb through the
40s, and eventually some lower 50s by late afternoon. MU CAPE is
expected to approach 1000-1500 J/kg by late afternoon, with
temperatures warming well into the 80s despite the cirrus.

12z NAM and other models have displayed great continuity showing
high based convection developing this afternoon from the Raton
Mesa to far SW KS near the KS/CO border. The approaching shortwave
is expected to be sufficient to trigger convective initiation on
the higher terrain, where convective inhibition will be weaker.
Subsequently, a small mesoscale convective complex is expected to
organize this evening over the southwest half of SW KS, roughly
along and south of US 50, and along and west of US 283. Pops were
increased to the likely category in these areas, where confidence
is highest the thunderstorm complex will track. Inverted-V
profiles will force elevated storms with strong downdraft CAPE
values, and the primary threat of outflow wind gusts as high as
70 mph. Clearly, outflow winds of 50-70 mph will create major dust
problems across the southwest zones this evening, as the MCS
tracks over the drought stricken soils. Already included areas of
blowing dust in the grids. Still feel modeled QPF is overdone,
but with dewpoints improving to 48-52 range, some rainfall will be
received and welcomed with open arms. Per collaboration from SPC,
an upgrade to slight risk wind probabilities will be in place
this evening in these areas. 12z NAM suggests the thunderstorm
complex will make progress through the southern CWA through early
morning, before exiting and/or dissipating through the southeast
zones toward sunrise. Areas of stratus are expected late tonight,
and temperatures will be mild and springlike, in the 50s, through
sunrise Thursday.

Warmth, moisture and therefore instability will continue to mount
Thursday, especially just northeast of a sharpening dryline.
12z NAM places the dryline along the OK/TX panhandle border then
bending back to SW KS in some fashion by late afternoon. MU CAPE
will reach 3-4k J/kg in these areas by peak heating, but the
question is one of a trigger, inhibition and whether storms will
initiate. An outflow boundary from tonight's complex is also
expected to be present, and an intersection of this OFB and
dryline may be where updrafts could get through the inhibition.
These mesoscale details will be unknown until midday Thursday, so
just kept low/slight chance pops for the southeast counties for
now. Given impressive energy- helicity values, any updraft that
can be maintained in this environment would produce severe
weather easily. Most areas will be dry and very warm, with
afternoon temperatures well into the 80s.

.LONG TERM...(Friday through Wednesday)
Issued at 226 PM CDT Wed Apr 27 2022

Vigorous negatively-tilted midlevel trough over western Montana
7 am Friday is consistently forecast to slide quickly southeast
into central Nebraska by Friday evening. Associated surface
cyclone continues to be projected over the western DDC CWA at
sunrise Friday (12z ECMWF 997 mb GCK at 7 am), gradually phasing
east and strengthening to near 990 mb in the vicinity of Pratt
and Medicine Lodge by 7 pm Friday. This synoptic evolution will
once again strongly dryslot SW KS, yet again, with most models
exiting the dryline out of the eastern zones of the CWA by 4 pm.
Behind this dryline, in the hot mixed prefrontal warm sector,
temperatures will soar into the lower 90s, especially in the Red
Hills southeast of Dodge City, and strong west/southwest downslope
will yield another dust/wind/fire event. A volatile tornadic
supercell environment is evident in the Wichita CWA Friday
evening, but all indications currently suggest this will remain
east (perhaps just east) of the DDC CWA. Convection may encroach
upon the northeast zones briefly as the intense Pacific cold front
arrives Friday afternoon. An abrupt shift to strong NWly winds
will occur at some point Friday afternoon.

Strong northwest winds are expected Friday night and Saturday
morning, in response to the closed cyclone deepening over eastern
Nebraska. Nocturnal timing should prevent high wind criteria, but
models still project 45-50 mph at about 850 mb/2f ft AGL. Saturday
will be much cooler, some 20 degrees down from Friday, with
afternoon temperatures reduced to mid 60s north to mid 70s
adjacent to Oklahoma. The first day of May on Sunday will be
continued dry and a few degrees warmer under broad midlevel
ridging.

The next vigorous shortwave is slated for Monday early next week.
NBM pops in the chance category were accepted. Early indications
are gulf moisture will flow in briefly Monday morning, before a
strong cold front arrives with strong north winds Monday. This
system appears more progressive than yesterday's model runs, and
as such, pops from the various models are showing a downward
trend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1024 AM CDT Wed Apr 27 2022

VFR will continue Wednesday afternoon, with increasing cirrus.
Strong S/SW winds will continue to impact aviation operations
through the afternoon with gusts of 30-35 kts. Scattered high
based thunderstorms are expected to develop near/west of GCK by
00z Thu, then progress southeast to impact LBL/DDC 00-06z Thu.
Primary impact from this convection will be outflow wind gusts to
near 50 kts, and widespread areas of reduced visibility from
blowing dust. Convective TEMPO groups were included at GCK/LBL/DDC
this evening for these impacts, but confidence on thunderstorm
coverage is less at HYS. After the expected small convective
complex, consensus of short term models show MVFR/IFR stratus
spreading into HYS/DDC toward 12z Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  87  55  90 /  70  10  10  10
GCK  52  85  51  85 /  50  10  10  10
EHA  50  88  51  85 /  60   0   0   0
LBL  51  88  49  90 /  70   0   0   0
HYS  56  83  55  86 /  30  10  20  20
P28  60  87  60  93 /  60  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Springer
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Apr 27, 1:00 AM CST, 16 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Wed Apr 27 2022

KSZ030-031-043>046-061>066-074>081-084>090-280700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Wed Apr 27 2022 /100 AM MDT Wed Apr 27 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Marginal risk of severe storms for the western half of the viewing
area. Storms will develop mid afternoon over northeastern New
Mexico and southeastern Colorado before entering across the state
line by 4-5PM. Clusters of elevated storm activity will yield
damaging wind threats and small hail being possible. Activity
should stay west of the Hwy 283 corridor becoming non severe
further east.

Day 1 Hazards
-------------
* Severe Thunderstorm: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Another round of marginal severe weather Thursday afternoon and
evening shifting further east into south central Kansas. Storm
activity looks to be more discrete making for large hail and
damaging wind the main threats along with an isolated tornado
being possible. Otherwise, expect elevated fire weather risk
Friday with increased south winds and lower humidity values closer
to the 15-20 percent threshold. Winds will shift out of the
northwest Saturday behind a cold front expecting gusts over 30 mph
and continued dry conditions to see an elevated fire weather
risk. no other hazards beyond that through the end of the period.

Days 2-7 Hazards
----------------
* Thursday
  - Severe Thunderstorm: Limited risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - No hazards

* Monday
  - No hazards

* Tuesday
  - No hazards

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late afternoon and evening west
of the Highway 283 corridor.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, Apr 27, 3:56 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
456 PM CDT Wed Apr 27 2022

KSZ075-076-085-086-272230-
Seward KS-Stevens KS-Grant KS-Haskell KS-
456 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of northwestern Seward,
southeastern Grant, northeastern Stevens and southwestern Haskell
Counties through 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Moscow, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cave around 505 PM CDT.
  Ryus around 515 PM CDT.

Other locations in the path of this storm include Satanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 10139 3759 10100 3740 10083 3722 10131
TIME...MOT...LOC 2156Z 236DEG 26KT 3734 10118

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TATRO
Special weather statement, Apr 27, 4:03 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT Wed Apr 27 2022

KSZ063-076-077-272230-
Gray KS-Finney KS-Haskell KS-
503 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of south central
Finney, northwestern Gray and northeastern Haskell Counties through
530 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pierceville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pierceville around 515 PM CDT.

Other locations in the path of this storm include Charleston and
Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3767 10073 3782 10086 3804 10060 3779 10041
TIME...MOT...LOC 2203Z 236DEG 26KT 3779 10072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TATRO
Special weather statement, Apr 27, 4:27 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
527 PM CDT Wed Apr 27 2022

KSZ075>077-085>087-272300-
Gray KS-Seward KS-Meade KS-Stevens KS-Grant KS-Haskell KS-
527 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of northwestern Seward,
southeastern Grant, northwestern Meade, northeastern Stevens,
southwestern Gray and southern Haskell Counties through 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sublette, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sublette around 530 PM CDT.
  Tice around 540 PM CDT.

Other locations in the path of this storm include Copeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3738 10116 3771 10064 3745 10049 3731 10110
TIME...MOT...LOC 2226Z 243DEG 38KT 3742 10086

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Apr 27, 4:43 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
543 PM CDT Wed Apr 27 2022

KSZ084-085-272330-
Stevens KS-Morton KS-
543 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of southeastern Morton
and southwestern Stevens Counties through 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilburton, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Feterita around 600 PM CDT.

Other locations in the path of this storm include Hugoton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 10185 3715 10185 3729 10133 3700 10128
TIME...MOT...LOC 2243Z 249DEG 46KT 3710 10173

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Apr 27, 4:44 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
544 PM CDT Wed Apr 27 2022

KSZ075-076-272330-
Grant KS-Haskell KS-
544 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of southeastern Grant
and northern Haskell Counties through 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ryus, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ryus around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3750 10134 3774 10093 3767 10072 3739 10118
      3739 10120
TIME...MOT...LOC 2244Z 233DEG 39KT 3747 10120

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Apr 27, 5:00 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
600 PM CDT Wed Apr 27 2022

KSZ076-077-272330-
Gray KS-Haskell KS-
600 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of southwestern Gray
and southeastern Haskell Counties through 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sublette, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tice around 605 PM CDT.
  Copeland around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3750 10089 3768 10060 3752 10044 3747 10061
      3748 10065 3746 10066 3742 10081
TIME...MOT...LOC 2259Z 244DEG 30KT 3748 10078

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

TATRO

The radar

The Dodge City radar (KDDC), 75 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Haskell

When
April 27, 5:08 PM CST
Where
Haskell County, 2.15 mi SW of Tice
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.500, -100.750

Hail, Gray

When
April 27, 5:34 PM CST
Where
Gray County, 4.36 mi ENE of Copeland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.560, -100.560

Hail, Gray

When
April 27, 5:37 PM CST
Where
Gray County, 4.77 mi NE of Copeland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.580, -100.570

Hail, Gray

When
April 27, 6:00 PM CST
Where
Gray County, 4.87 mi N of Montezuma Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.520, -100.490

Hail, Meade

When
April 27, 6:39 PM CST
Where
Meade County, 8.36 mi S of Plains
Measured
0.75 in hail
Reported by
Public
Coordinates
37.150, -100.620

Thunderstorm Wind, Ford

When
April 27, 6:55 PM CST
Where
Ford County, 7.64 mi WNW of Bloom
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.520, -100.030

Singles were blown off the roof.

Heavy Rain, Ford

When
April 27, 6:57 PM CST to 7:47 PM CST
Where
Ford County, 7.64 mi WNW of Bloom
Reported by
Trained Spotter
Coordinates
37.520, -100.030

There was some minor flooding as the 1.56 of rain fell in 50 minutes.

Thunderstorm Wind, Clark

When
April 27, 7:05 PM CST
Where
Clark County, 3.02 mi NW of Minneola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.460, -100.010

Winds were estimated to be at least 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023092, 1023093, 1023094, 1023096, 1023098, 1023100, 1023099, 1023097.